Change search
ReferencesLink to record
Permanent link

Direct link
Food-web structure in low- and high-dimensional trophic niche spaces
Umeå University, Faculty of Science and Technology, Department of Mathematics and Mathematical Statistics.
2010 (English)In: Journal of the Royal Society Interface, ISSN 1742-5662, E-ISSN 1742-5689, Vol. 7, no 53, 1735-1743 p.Article in journal (Refereed) Published
Abstract [en]

A question central to modelling and, ultimately, managing food webs concerns the dimensionality of trophic niche space, that is, the number of independent traits relevant for determining consumer-resource links. Food-web topologies can often be interpreted by assuming resource traits to be specified by points along a line and each consumer's diet to be given by resources contained in an interval on this line. This phenomenon, called intervality, has been known for 30 years and is widely acknowledged to indicate that trophic niche space is close to one-dimensional. We show that the degrees of intervality observed in nature can be reproduced in arbitrary-dimensional trophic niche spaces, provided that the processes of evolutionary diversification and adaptation are taken into account. Contrary to expectations, intervality is least pronounced at intermediate dimensions and steadily improves towards lower- and higher-dimensional trophic niche spaces.

Place, publisher, year, edition, pages
Royal Society Publishing , 2010. Vol. 7, no 53, 1735-1743 p.
Keyword [en]
intervality, evolution, Ornstein–Uhlenbeck process, Moran process, trait matching, phylogenetic correlations
National Category
Natural Sciences Other Mathematics Ecology
URN: urn:nbn:se:umu:diva-58970DOI: 10.1098/rsif.2010.0111ISI: 000283660900008PubMedID: 20462875OAI: diva2:550443
Available from: 2012-09-11 Created: 2012-09-07 Last updated: 2012-09-11Bibliographically approved

Open Access in DiVA

No full text

Other links

Publisher's full textPubMed

Search in DiVA

By author/editor
Brännström, Åke
By organisation
Department of Mathematics and Mathematical Statistics
In the same journal
Journal of the Royal Society Interface
Natural SciencesOther MathematicsEcology

Search outside of DiVA

GoogleGoogle Scholar
The number of downloads is the sum of all downloads of full texts. It may include eg previous versions that are now no longer available

Altmetric score

Total: 22 hits
ReferencesLink to record
Permanent link

Direct link